Steroid injection

The last couple of weeks I've been having multiple joint flares mostly in my shoulders, wrists, hands and jaw. A couple of the flares have been as bad as before I started methotrexate and hydroxichloroquine which I've been on since June and October.

I recently had a three week break from my meds as i had a chest infection and the antibiotics made me sick!

I work part time and have two young boys so really struggling so called the hospital and on Friday a nurse gave me a steroid injection into my shoulder to try and settle it all down again she thinks the break triggered this recent bout of flares and hoped this would tide me over.

Within a couple of hours I felt relief and even had a couple with no pain!

Yesterday my right shoulder, wrist and fingers started in to a full painful flare which I thought shouldn't happen?

So after all that my question is how quickly should an injection work? Very quickly or can it take a while?

Thanks for reading x

4 Replies

  • Hi-- I've had a break from meds recently , which resulted in a flare. My consultant gave me an injection in my bottom which helps with all my joints and general symptoms. In my case it does take about 2 weeks to kick in properly-- but everyone is different. Do you have access to a rheumatoid nurse? X☺

  • Sometimes you can get a steroid flare after an injection before it settles but if it still painful in a couple of days I would speak to your rheumy nurse. Hope you have managed to rest the joint in the meantime as it gives the steroid more chance to help in that area. Farm

  • Thank you both for your replies,

    Mine was also a general injection in my shoulder muscle rather than joint specific that was given by a rheumatoid nurse so I can call in again if I need to but by the sounds of it I need to give it a few more days so fingers crossed!

    I wish you both a happy and pain free Christmas and new year! X

  • Sometimes when the anaesthetic in the injection wears off you can get a steroid flare which can last a day or 2 , then it settles down . I would definitely get back to your doctor if this doesn't happen. I hope you feel better soon, these flares are miserable.

You may also like...